Ohio, 2013Dense Fog in Ohio, February 5, 2013
February 5, 2013 · NWS IWX · 1 event in 1 county or zone
Clear skies and a fresh snow pack allowed for the formation of fog across northwestern Ohio. Pockets of dense fog occurred with some locations reporting near zero visibilities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 9
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clear skies and a fresh snow pack allowed for the formation of fog across northwestern Ohio. Pockets of dense fog occurred with some locations reporting near zero visibilities. The fog played a factor in a 14 vehicle pile up on U.S. 24 in Paulding county when a SUV pulled out in front of a tanker carrying ethanol fuel. The driver of the SUV was pronounced dead at the scene. The accident resulted in 12 additional vehicles becoming involved in the scene as well as the rupture and release of 1,500 gallons of ethanol fuel into the median of U.S. 24. The highway was closed for several hours due to the clean up of both vehicles and the spilled fuel. Nine non-life-threatening injuries also resulted from the accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 5, 6:05 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Feb 5, 6:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 AM EST TUE FEB 5 2013
.AVIATION...
FWA VSBY HAD INCREASED WITH SOME MID CLOUDS OVERHEAD...ALLOWING
THE VISIBILITY TO INCREASE ABOVE LIFR. THE EDGE OF AN ARCTIC
AIRMASS WAS OVER NRN INDIANA. THIS FRONT WILL MOVE NORTH AS A WARM
FRONT WITH THE APPROACH OF ANOTHER CLIPPER SYSTEM. FAVORED THE HIGH
RES EAST/NMM TRACKING THIS VIGOROUS CLIPPER SYSTEM ACROSS NORTHERN
LOWER MICHIGAN. WENT WITH TEMPO LOWER VSBYS OF 2-4 MILES LATER
TODAY IN A REGION OF WEAK ISENTROPIC LIFT. CONDITIONS SHOULD
IMPROVE LATE IN THE TAF PERIOD AS SUBSIDENCE INCREASES. HAVE
CONDITIONS BECOMING VFR EARLY THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 434 AM EST TUE FEB 5 2013/
SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT...ANOTHER ALBERTA CLIPPER SYSTEM WAS
OVER NORTHERN MN EARLY THIS MORNING. THIS SYSTEM WILL TRACK WELL
NORTH OF THE PAST SYSTEM AND MOVE ACROSS NORTHERN LOWER MICHIGAN
LATER TODAY. THE EDGE OF AN ARCTIC AIRMASS EXTENDED FROM NORTHWEST
TO SOUTHEAST ACROSS THE FORECAST AREA...WITH TEMPERATURES AS LOW AS
-17 WELL NORTH OF THE FRONT OVER LOWER MICHIGAN. THE FT WAYNE
AIRPORT HAD ISOLATED DENSE FOG. GIVEN MID CLOUDS SPREADING SOUTHEAST
OVER THIS AREA...BELIEVE CONDITIONS SHOULD IMPROVE BEFORE
DAYBREAK...SO FOR NOW...KEPT THE FOG OUT OF THE DAYTIME FORECAST.
A VIGOROUS CLIPPER SYSTEM WILL TRACK OUT OF THE NORTHERN PLAINS
ACROSS NORTHERN LOWER MICHIGAN. FAVOR THE WRF NMM THIS PACKAGE.
MOISTURE SHOULD INCREASE TO CLOSE TO 3 G/KG LATER TODAY ON THE 285K
SFC. UPPER LEVEL SUPPORT SHOULD BE ENOUGH TO GENERATE LIGHT SNOW
OVER MAINLY THE NORTHERN HALF OF THE AREA. LIGHT LAKE EFFECT SNOW IS
POSSIBLE OVERNIGHT...BUT INCREASING SUBSIDENCE AND A WARMING AND
DRYING OF THE LOWER LAYERS SHOULD HELP END ANY LINGERING LAKE EFFECT
SNOW SHOWERS BY DAYBREAK WEDNESDAY. ANOTHER CLIPPER SYSTEM WILL BE
APPROACHING THE AREA BY THE END OF THE PERIOD. KEPT WEDNESDAY NIGHT
DRY GIVEN THE LATEST NAM 12 STILL SHOWING MUCH DRY AIR TO OVERCOME
THROUGH LATE IN THE NIGHT.
LONG TERM...
WRN NOAM RIDGING BREAKING DOWN THIS MORNING INADV OF EWD ADVG
POWERHOUSE EPAC CYCLONE. MED RANGE SPECTRAL GUIDANCE CONSISTENT
W/LEAD IMPULSE BREAKING EWD AS NEW WRN TROUGHING DVLPS THU. SUSPECT
THOUGH W/GENERAL FLAT FLW ACRS THE CNTRL/ERN US AT THAT TIME OVERALL
PCPN ASSOCD/W EWD PROGRESSING SFC TROUGH WILL REMAIN LIGHT. OTRWS LL
THERMAL DETAILS STILL POSE CONSIDERABLE UNCERTAINTY ESP WRT DEGREE
OF LL THERMAL RIDGING THAT DVLPS AHD OF SFC TROUGH AND SEE LTL
REASON TO STRAY YET FM RA/SN MENTION.
PRIMARY FOCUS TIED TO BODILY OR PIECEMEAL EJECTION W/AS YET NO
RELIABLY CONSISTENT CONSENSUS SIGNAL. AGREE W/HPC PREFERENCE TIED
TWD ECMWF AS 00Z OP RUN OF GFS APPEARS LOST. EWD SLOWDOWN OF
EJECTING CYCLONE PER ECMWF LED TO POP REDUCTION DURING THE DAY SUN
BUT BRIDGED HIGHER TO LIKELY CWA-WIDE SUN NIGHT. WWD TRACK OF SFC
CYCLONE THROUGH THE MID MO VALLEY AND BROAD WARM SECTOR WILL BRING
RAIN TO THE AREA. EC TAKEN AT FACE VALUE THOUGH WOULD STEER MOST SIG
RAINFALL SWD CNTRD THROUGH THE TN VALLEY AND STGLY PREFERRED IN
LIGHT OF DEEP SWRLY GOMEX INFLOW INTO SRN PORTION OF TRAILING FNTL
BNDRY AND MINIMIZES ADDNL FLOOD RISK HERE INTO EARLY NXT WEEK. STAY
TUNED.
AVIATION...
THE EDGE OF AN ARCTIC AIRMASS WAS NEAR BOTH THE SBN AND FWA
TERMINALS...WITH WINDS AT FWA WITH A NORTH COMPONENT. ALSO...
A LARGE AREA OF LOWER CLOUDS WITH IFR CIGS EXTENDED ACROSS MOST OF
NW OHIO. THIS CLOUD BANK ALSO EXTENDED INTO THE FWA TAF SITE WITH
CIGS OF 010. GIVEN A PREVAILING NORTH TO NE FLOW...AND DFI WITH AN
IFR CIG...WENT PESSIMISTIC AT FWA WITH LOW MVFR AND TEMPO IFR
CIGS EARLY IN THE TAF PERIOD. HIGH RES EAST/NMM ALSO FAVORS THE
LOW CLOUDS LINGERING AT FWA DURING THE REST OF THE NIGHT. A
VIGOROUS CLIPPER SYSTEM WILL TRACK OUT OF THE NORTHERN PLAINS
ACROSS NORTHERN LOWER MICHIGAN. MOISTURE AND LIFT ARE LIMITED
AHEAD OF THIS SYSTEM...SO WENT WITH TEMPO LOWER VSBYS OF 2-3
MILES LATER TODAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...SKIPPER
LONG TERM...T
AVIATION...SKIPPER
Hazardous weather outlook, Feb 5, 4:56 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 AM EST TUE FEB 5 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
456 AM EST TUE FEB 5 2013 /356 AM CST TUE FEB 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOWFALL IS POSSIBLE AGAIN TUESDAY AFTERNOON AND
EVENING MAINLY NORTH OF HIGHWAY 6.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WARMING TEMPERATURES AND RAINFALL BY NEXT WEEKEND MAY LEAD TO
RENEWED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
456 AM EST TUE FEB 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Feb 5, 6:53 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
653 AM EST TUE FEB 5 2013
INZ003>009-012-014-016>018-MIZ077>081-OHZ001-051400-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-MARSHALL-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...PLYMOUTH...BREMEN...CULVER...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...MARCELLUS...
STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...
BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...BRYAN...
MONTPELIER
653 AM EST TUE FEB 5 2013 /553 AM CST TUE FEB 5 2013/
...PATCHY DENSE FOG THIS MORNING...
PARTIAL CLEARING THIS MORNING HAS LED TO RAPID RADIATIONAL COOLING
OVERTOP YESTERDAYS FRESH SNOWPACK AND WAS LEADING TO THE FORMATION
OF WIDESPREAD FOG AND PATCHY DENSE FOG EARLY THIS MORNING. VISIBILITIES
WILL DROP TO A QUARTER MILE OR LESS...ESPECIALLY IN LOW LYING
AREAS. MOTORISTS SHOULD USE EXTRA CAUTION AND SLOW DOWN WHEN
ENCOUNTERING DENSE FOG ON THIS MORNINGS COMMUTE. THE FOG WILL
BEGIN TO DISSIPATE AFTER 9 AM EST.
Dense Fog, Paulding
- When
- February 5, 8:00 AM EST to 9:00 AM EST
- Where
- Paulding forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 9 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
A total of 14 vehicles were involved in a morning pile-up on US-24 near County Road 87 in Paulding County. Ohio State Highway Patrol troopers reported that a northbound SUV on County Road 87 failed to yield at the US-24 intersection. The vehicle, driven by a 28 year old female, was struck by a tanker truck carrying ethanol fuel. The tanker ruptured with approximately 1,500 gallons of the fuel leaking into the median. Dense fog blanketed the area with the troopers reporting visibilities of around 100 feet. The accident then lead to further vehicles becoming involved as drivers tried to avoid the accident. A total of 11 commercial vehicles (many being semi-trailers), two passenger cars and a pickup hauling excavating equipment were involved. Nine other people were injured in the pile-up, all suffering non-life-threatening injuries. No specifics were available on ages or injuries. The fog lifted around 9 AM local time.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Idaho, February 5 to 6, 20131 injured · 1 event
- Extreme Cold in Maine, February 5, 20132 events
- Blizzard in Alaska, February 5 to 6, 20132 events
- Hail in Texas, February 5, 20131.75 in hail · 2 events
- Drought in Texas, February 5 to 28, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430416.